NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 3, 11:57 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 3, 11:57 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1257 PM CDT Wed Aug 3 2022
.MESOSCALE DISCUSSION...
Issued at 1224 PM CDT Wed Aug 3 2022
A recent surface hand surface analyses depicts a cold front
extending from the Upper Peninsula of Michigan southwestward
through Iowa and into the central Plains well away from a parent
low pressure system in central Ontario. Meanwhile, a differential
heating boundary is developing from central Lake Michigan
southwestward into northern Missouri along the eastern edge of an
expansive cirrus shield and ahead the aforementioned cold front.
The airmass ahead of the differential heating boundary is
incredibly moist with surface dew points in the upper 70s to lower
80s, mean low-level mixing ratios of nearly 16 g/kg, and PWATs
ranging from 1.8 to 2". Combined with surface temperatures in the
upper 80s to lower 90s, heat indices east of the differential
heating boundary range from 100 to 105+F.
Water vapor satellite imagery depicts two opportunities for
thunderstorms today. The first will be along the differential
heating boundary early this afternoon as a subtle mesoscale
convective vortex (MVC) in far eastern Iowa translates east-
northeastward along the IL/WI border. Timing the movement of the
MCV and differential heating boundary, rate of warming of the
boundary layer, and signs of eroding inhibition (e.g. growing
cumulus field), it appears thunderstorms should erupt within the
next few hours near Interstate 55 and quickly move eastward. Given
the upper-level jet stream is displaced well to our north, deep-
layer shear does not look overly impressive today. However,
moisture-driven MLCAPE >4000 J/kg will support intense updraft
pulses that inevitably come crashing down to the ground and merge
into a conglomerate/composite blob of outward-spreading outflow.
Accordingly, a localized severe weather threat remains early this
afternoon with the main threat of damaging winds strong enough to
down tree limbs and fences. (And again, it appears the threat is
highest along and east of I-55).
The second opportunity for (if not reinforcement of ongoing)
thunderstorms will arrive this evening ahead of a subtle mid-level
wave approaching from the IA/MO borders. The composite outflow
boundary from the first round of storms will serve as the northern
terminus for the second round of storms, which lends lower than
average confidence on where coverage this evening will be highest.
At this point, we favor the boundary stalling near or just south of
US-24 favoring central Illinois for the second round of storms.
Given the outflow boundary may acquire a large east to west
component, concern is growing that a focused zone of heightened
flash flooding may materialize this evening as thunderstorms with
rainfall rates >2"/hr train over the same location. While recent
iterations of high resolution model guidance supports such a
scenario, focused zones of flash flooding are usually very
tight/narrow and difficult to forecast even a few hours before they
occur. Accordingly, watching the composite outflow boundary motion
and orientation will be key as the afternoon progresses. If
confidence/concern increases in the location of the outflow boundary
this evening, a targeted Flood Watch for flash flooding may be
needed. The time of concern for flash flooding appears to be from 7
PM to midnight and again, largely near and south of US-24.
Borchardt
&&
.SHORT TERM...
Issued at 314 AM CDT Wed Aug 3 2022
Through Thursday...
An active short term period with several weather concerns,
including:
* Relatively brief window with heat indices nearing/exceeding 105
degrees late this morning and into the mid afternoon.
* Thunderstorms delivering a threat for damaging wind gusts,
peaking during the 2 to 8 PM time frame and near/east of I-55.
* Threat for slowing storm motions and localized heavy rainfall
this evening and overnight, mainly well south of I-80.
* Additional potential for slow-moving storms Thursday PM with
localized downbursts and torrential rainfall.
* Building wave action with onshore winds and an increasing risk
for rip currents Thursday and Thursday night.
The low-level mass response is ongoing ahead of a series of
vigorous upstream shortwaves resulting in a gradual uptick in
surface gustiness early this morning. To our north, two
thunderstorm complexes are in the process of merging across
Wisconsin along the northern extent of a region of very steep mid-
level lapse rates. Recently, we've seen outflow start to surge
southward out of the easternmost decaying complex. Still not quite
sure how far south this outflow will make it given the increasing
southerly low-level momentum ahead of it, but there is some
potential for a north or northeast wind shift and even a few
showers to accompany this feature into northern Illinois after
about 7 AM. Nothing advertised in the current iteration of the
gridded forecast for this, but we'll continue to monitor
observations, radar, and satellite trends and offer up an update
if needed.
Assuming the aforementioned outflow either stays north of our
region or washes out through the mid-morning, insolation is
expected to be sufficient (muted a bit through upstream anvil blow
off) to allow temperatures to rise pretty quickly through the 80s
this morning. While surface dewpoints across central Illinois and
into Missouri are "only" in the low 70s, guidance suggests
dewpoints will increase through the morning as we tap into a
layer of increased mixing ratios just off the surface as moisture
continues to pool ahead of an incoming cold front. Guidance is in
pretty good agreement that dewpoints will rise into the mid 70s
during the early afternoon, and with this level of moisture, air
temperatures don't need to rise markedly to result in heat indices
jumping quickly. While there is still some potential for mid-
level cloud cover ahead of expected showers/storms across Iowa to
muddy things up a bit later this morning and into the early
afternoon, thinking we'll see enough of a period of warming to
boost heat indices above headline criteria a bit farther north and
west. As a result, will be expanding the Heat Advisory to include
southern Cook, all of Will, and Grundy counties where heat
indices are expected to at least briefly surge past 105 F. If the
convective footprint is less this morning across eastern Iowa, we
may need to consider a further expansion NW. With the gusty
surface winds, Wet Bulb Globe Temperatures are a bit lower than
we'd otherwise see with heat indices this high, generally peaking
near 86-87 (which still represents a fairly high potential for
heat stress, especially for more taxing activities).
The evolution of precipitation chances today remains a little
nebulous, although is seemingly coming into better focus. Robust
warm advection across eastern Nebraska will shift across Iowa this
morning and should result in a gradual eastward expansion of
elevated showers and thunderstorms, with some of these potentially
leaking into our western counties during the late-morning hours.
With this expected evolution, destabilization may remain quite
muted for areas north and west of I-55. Farther east, additional
insolation and an associated differential heating zone may result
in an increase in surface convergence that could serve as the
primary focus for robust convective development in the afternoon.
Given the magnitude of low-level moisture, MLCIN is forecast to
erode pretty much completely by 1-2 PM with the most probable area
of CI in the vicinity of the I-55/57 corridors and this is
generally agreed upon well by the suite of convective allowing
guidance. Deep layer shear is not appreciably strong with the belt
of stronger mid-level flow across Wisconsin. As a result, initial
storms should exhibit pulse/multi-cell characteristics and will
pose a threat for damaging downbursts. Thereafter, clumping and
congealing into clusters should occur into the evening with the
threat for damaging wind gusts persisting (but gradually waning)
as activity pushes east and south into central Illinois and
northwest Indiana.
Through the evening and early overnight hours, upwind propagation
is expected to diminish under 5-10 kts, especially farther south
into central Illinois. While the low-level jet is not forecast to
be particularly strong--which would limit the degree of
backbuilding into the overnight hours--there is a signal across
the CAM suite that at least localized corridors of heavier
rainfall may set up well south of I-80 and especially into central
Illinois. Elsewhere, storm motion and coverage should be such that
isolated swaths of 1 to 2 inches of rain may result in minor
flooding of typical problem spots such as low-lying areas, fields,
and underpasses.
The surface cold front will only make slow progress through the
region tonight and into Thursday, and while the main round of
robust convection will cease overnight, spotty showers and storms
will remain possible into Thursday. Moisture and instability will
remain sufficient for continued showers and storms through
Thursday afternoon along and south of I-80, and while shear will
again be pretty minimal, PWATs remaining near 2 inches and MLCAPE
still pushing 1500 J/kg suggests a risk for isolated precip-loaded
downbursts south of the Kankakee River Valley along with pockets
of very heavy rainfall. Further, with the reduction in mid-level
flow and shear, suppose a few funnel clouds can't be ruled out
where surface convergence/vorticity is maximized on Thursday
afternoon.
Finally, a surge of wind behind the cold front Thursday morning
will build waves along the southern Lake Michigan shoreline.
Guidance has slowed this surge a smidge, but it still looks like
waves will build towards 3 to 6 feet through Thursday afternoon
and overnight resulting in the development of dangerous swimming
conditions across all of our area beaches.
Carlaw
&&
.LONG TERM...
Issued at 251 AM CDT Wed Aug 3 2022
Thursday night through Tuesday...
Primary forecast concern is increasing heat/humidity this weekend
with a chance of thunderstorms Sunday/Monday.
Weak high pressure will move across the Great Lakes region on
Friday with dry weather expected for most of the local area. The
frontal boundary that will move across the area Thursday may slow
or stall across central IL and north/central IN, leading to a
small chance for mainly afternoon showers and possibly a few
thunderstorms across the far southeast cwa. Confidence is fairly
low for coverage and its possible the entire area will remain dry
but for now have maintained low chance pops across the southeast
Friday and Saturday afternoons.
As the upper ridge builds back into the area, highs on both
Saturday and Sunday are likely to reach the upper 80s/lower 90s
and with dewpoints surging back into the mid 70s, peak afternoon
heat indices may be back into the 100 degree range, perhaps a bit
higher. A lake breeze is likely near the IL shore Saturday but
perhaps no lake breeze on Sunday.
Guidance has come into fair agreement with a cold front moving
across the upper midwest/northern Great Lakes Saturday into
Saturday night with widespread convection. This front will
continue south across the local area, perhaps Sunday night into
Monday morning based on current trends bringing the next chance
of showers/thunderstorms for the entire area. Frontal timing has
changed over the past few days so confidence with this slower
timing is low. Models all show precipitable water values above 2
inches during this time period with heavy rain/localized flooding
possible. High pressure then is expected to build across the
region Monday into Tuesday with a return to seasonal temps. cms
&&
.AVIATION...
For the 18Z TAFs...
Primary aviation forecast concerns:
* Thunderstorm potential this afternoon
* MVFR cigs/vis potential early Thursday morning
* Northeast wind shift Thursday morning
Main focus in the short term is the potential for thunderstorms
this afternoon. The initial line of storms that developed across
NW IL toward RFD has lifted into WI. New thunderstorm development
is ongoing with an increase in coverage expected over the next
hour. As is typical with any convection the potential for heavy
downpours (and associated vis reductions), damaging wind gusts,
and small hail will be possible beneath any of the stronger
storms. Opted to include a VCTS mention at ORD/MDW from 18-21Z
focusing on 19-20Z (ORD) 19-21Z (MDW) as the most likely potential
for thunderstorms overhead with a TEMPO TSRA and higher gusts.
Wind also remain quite breezy out of the SW with gusts in the
upper 20kt range expected through the afternoon. Gusts then ease
with the passage of thunderstorms/cold front, becoming light
overnight, gradually turning W to NW to N toward daybreak. A
northeast wind shift is expected sometime Thursday morning, will
hold onto 13Z at ORD and 14Z at MDW, although timing could be
anywhere between 12-15Z.
There is a signal for MVFR cigs early Thursday morning 9-13Z
timeframe. Confidence in this remains too low for a formal
mention. Did include a period of MVFR vis at RFD 9-13Z where
there appears to be a better chance for vis reductions based on
the latest guidance.
Petr
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ105-ILZ106-
ILZ107-ILZ108 until 7 PM Wednesday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
Wednesday.
LM...Small Craft Advisory...nearshore waters until 7 PM Wednesday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoSpecial weather statement, Aug 3, 8:23 AM CST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
923 AM CDT Wed Aug 3 2022
ILZ003-004-031500-
Boone IL-Winnebago IL-
923 AM CDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of northern Winnebago
and northern Boone Counties through 1000 AM CDT...
At 922 AM CDT, Doppler radar was tracking a strong thunderstorm near
Durand, or 7 miles west of Rockton, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Machesney Park, Roscoe, South Beloit, Rockton, Pecatonica, Durand,
Harrison, Shirland and Lake Summerset.
Including the following interstate...
I-90 between mile markers 1 and 7.
This includes... Winnebago County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4249 8871 4246 8871 4229 8940 4250 8940
TIME...MOT...LOC 1422Z 242DEG 25KT 4242 8922
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MDB